I am a 27 year old female and I had decomp surgery on 2/13, 8 days ago. I went home after 3 nights in the hospital. At that time, I felt ok as long as I kept on top of my meds and used ice regularly. I was and still am prescribed Hydrocodone APAP 5/325 1-2 tabs every 4-6 hours for pain and Valium 5mg every 8 hours for a muscle relaxant, both with 40 pills in each bottle. I have still been having problems with pain 1-1 1/2 hours before I can have more hydrocodone and so I am always sure to take the hydrocodone right at 4 hours and I always take 2 tabs. I noticed that the prescription bottles both said no refills. Anyway I called my pharmacy to obtain more refils for for hydrocodone. When the new bottle was picked up from the pharmacy, the lable now say "MUST LAST 7 DAYS". I did the math anad there is no way 40 tabs of hydro can last me 7 days! The first bottle lasted me 4 days only and I was still in pain!. The last two days since picking up the new prescription I have been trying to ration doses to go longer in between taking them to see if they could last 7 days, try 1 instead of 2 tabs, etc but the last two days have been hell. This is the worst pain I have been in; I can hardly move out of bed and I cry controllably because of the pain. I have decided to go back as usual rather than making myself be in so much pain with trying to take less; I will just have to deal with the doctor when I need a refill earlier.
Can you tell me your experience with how long your doctor kept you on narcotic pain relievers after surgery, what kinds and dosages, etc.? Did those meds relieve your pain or little?
I am so sorry ur meds r not helping u. mayb instead of getting more hydrocodone u could have asked for something else....not all pain meds work the same for us....I had the hydrocodone after a surgery on my ankle and it worked fine, but when I went in a few months later for knee surgery I was allergic to it....then when I went for my PFD I had issues with morphine....
So, u may need to see ur PCP and see if he/she can help switch u to a diff med that may help for the time frame until u r able to have more....the other is not lasting till the next dose.
U may want to see if taking Ibuprofen is possible with the meds u r on and to help with that btwn issue.
I can not remember how much I got from the NS dose wise, but I know my PCP gave me more....and I did not use all I got....so, again we r all diff how we handle pain and how our bodies respond and recover from this surgery.
I wasn't on the hydro...I had Dilaudid. I was on that for approx. 4 months, then switched off as after a while, your body becomes tolerant and it's not as effective. I have Tramadol 50 mg. PRN (as needed) now and Flexeril 10 mg. Three times daily. I would suggest contacting your PCP, pain mgmt. doc., or surgeon and request that someone address your pain.
I have not had my surgery for Chiari yet, but I have endured 22 other surgeries and dealt lots with pain meds and all the ridiculousness that comes with it when you're in agony! I am hoping I can help you a little bit. First...understand the difference between allergic reaction and "intolerance." You may find that you start to itch with the narcotics. Some are worse than others. Be aware if you have other symptoms that go with it (swelling of tongue, difficulty breathing, rash, etc.). Those are things that denote a true allergic response. Many narcotics can cause itching. If that happens to you, don't lose hope. If you can use Benadryl, try it. If not, ask doc for oral Vistaril. That also helps! ( I know you didn't mention this problem, but it could occur after prolonged pain meds).
Definitely trying a different med is an option. Anything you have, taken for any period of time can lose its effectiveness. Be direct with your doc in telling them that it isn't working anymore. Ask your doc about meds that might boost your pain med, even over-the-counter--something that will complement it. Don't overdo the Tylenol! Kills your liver! Anything you do to help relax yourself is key! I know you hurt, and I'm not trying to be insensitive, but sometimes if we let it all get away from us then it's that much more to handle. It may sound ridiculous, but in my own awful recovery period post surgery when I swear they forgot to medicate me before I woke up, I had to talk myself down out of the rafters. Being so tense, having every muscle in your body locked up from the pain, is not only keeping you in agony but it prevents the blood from moving efficiently because muscles are contracted, you're locked down, and meds you do take are delayed in their effect. So....if you can bring yourself to try, think of every muscle, one at a time....start at your feet and go up....start releasing them. Try to breathe and let your body circulate. Practice being in control. Sometimes we have to rely on what our own bodies can do. I know it doesn't fix it all, but hopefully it will help you "reel back" the worst of it so you can make it through. Talk out loud if you must!! I'll be thinking about you!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.